An Overview of Polynomially Computable Characteristics of Special Interval Matrices

  • Milan HladíkEmail author
Part of the Studies in Computational Intelligence book series (SCI, volume 835)


It is well known that many problems in interval computation are intractable, which restricts our attempts to solve large problems in reasonable time. This does not mean, however, that all problems are computationally hard. Identifying polynomially solvable classes thus belongs to important current trends. The purpose of this paper is to review some of such classes. In particular, we focus on several special interval matrices and investigate their convenient properties. We consider tridiagonal matrices, {M, H, P, B}-matrices, inverse M-matrices, inverse nonnegative matrices, nonnegative matrices, totally positive matrices and some others. We focus in particular on computing the range of the determinant, eigenvalues, singular values, and selected norms. Whenever possible, we state also formulae for determining the inverse matrix and the hull of the solution set of an interval system of linear equations. We survey not only the known facts, but we present some new views as well.


Interval computation Computational complexity Tridiagonal matrix M-matrix H-matrix P-matrix Inverse nonnegative matrix 



The author was supported by the Czech Science Foundation Grant P403-18-04735S.


  1. 1.
    M. Adm, J. Garloff, Intervals of totally nonnegative matrices. Linear Algebr. Appl. 439(12), 3796–3806 (2013)MathSciNetCrossRefGoogle Scholar
  2. 2.
    G. Alefeld, Über die Durchführbarkeit des Gaußschen Algorithmus bei Gleichungen mit Intervallen als Koeffizienten. Comput. Suppl. 1, 15–19 (1977)CrossRefGoogle Scholar
  3. 3.
    G. Alefeld, V. Kreinovich, G. Mayer, On the shape of the symmetric, persymmetric, and skew-symmetric solution set. SIAM J. Matrix Anal. Appl. 18(3), 693–705 (1997)MathSciNetCrossRefGoogle Scholar
  4. 4.
    G. Alefeld, V. Kreinovich, G. Mayer, On the solution sets of particular classes of linear interval systems. J. Comput. Appl. Math. 152(1–2), 1–15 (2003)MathSciNetCrossRefGoogle Scholar
  5. 5.
    I. Bar-On, B. Codenotti, M. Leoncini, Checking robust nonsingularity of tridiagonal matrices in linear time. BIT 36(2), 206–220 (1996)MathSciNetCrossRefGoogle Scholar
  6. 6.
    W. Barth, E. Nuding, Optimale Lösung von Intervallgleichungssystemen. Computing 12, 117–125 (1974)MathSciNetCrossRefGoogle Scholar
  7. 7.
    H. Beeck, Zur scharfen Aussenabschätzung der Lösungsmenge bei linearen Intervallgleichungssystemen. ZAMM, Z. Angew. Math. Mech. 54, T208–T209 (1974)Google Scholar
  8. 8.
    S. Białas, J. Garloff, Intervals of P-matrices and related matrices. Linear Algebr. Appl. 58, 33–41 (1984)MathSciNetCrossRefGoogle Scholar
  9. 9.
    G.E. Coxson, The P-matrix problem is co-NP-complete. Math. Program. 64, 173–178 (1994)MathSciNetCrossRefGoogle Scholar
  10. 10.
    L. Cvetković, V. Kostić, S. Rauški, A new subclass of H-matrices. Appl. Math. Comput. 208(1), 206–210 (2009)MathSciNetzbMATHGoogle Scholar
  11. 11.
    S.M. Fallat, C.R. Johnson, Totally Nonnegative Matrices (Princeton University Press, Princeton, NJ, 2011)CrossRefGoogle Scholar
  12. 12.
    M. Fiedler, J. Nedoma, J. Ramík, J. Rohn, K. Zimmermann, Linear Optimization Problems with Inexact Data (Springer, New York, 2006)zbMATHGoogle Scholar
  13. 13.
    J. Garloff, Totally nonnegative interval matrices, in ed. by K. Nickel, Interval Mathematics 1980, (Academic, 1980), pp. 317–327Google Scholar
  14. 14.
    J. Garloff, Criteria for sign regularity of sets of matrices. Linear Algebr. Appl. 44, 153–160 (1982)MathSciNetCrossRefGoogle Scholar
  15. 15.
    J. Garloff, M. Adm, J. Titi, A survey of classes of matrices possessing the interval property and related properties. Reliab. Comput. 22, 1–10 (2016)MathSciNetGoogle Scholar
  16. 16.
    D. Hartman, M. Hladík, Tight bounds on the radius of nonsingularity, in Scientific Computing, Computer Arithmetic, and Validated Numerics: 16th International Symposium, SCAN 2014 ed. by M. Nehmeier et al., Würzburg, Germany, September 21-26, LNCS, vol. 9553, (Springer, Berlin, 2016), pp. 109–115Google Scholar
  17. 17.
    D. Hartman, M. Hladík, Regularity radius: properties, approximation and a not a priori exponential algorithm. Electron. J. Linear Algebr. 33, 122–136 (2018)MathSciNetCrossRefGoogle Scholar
  18. 18.
    M. Hladík, Complexity issues for the symmetric interval eigenvalue problem. Open Math. 13(1), 157–164 (2015)MathSciNetzbMATHGoogle Scholar
  19. 19.
    M. Hladík, On relation between P-matrices and regularity of interval matrices, in Springer Proceedings in Mathematics & Statistics ed. by N. Bebiano, Applied and Computational Matrix Analysis, vol. 192, (Springer, Berlin, 2017), pp. 27–35Google Scholar
  20. 20.
    M. Hladík, Positive semidefiniteness and positive definiteness of a linear parametric interval matrix, in Constraint Programming and Decision Making: Theory and Applications, Studies in Systems, Decision and Control, vol. 100, ed. by M. Ceberio, V. Kreinovich (Springer, Cham, 2018), pp. 77–88CrossRefGoogle Scholar
  21. 21.
    J. Horáček, M. Hladík, M. Černý, Interval linear algebra and computational complexity, in Springer Proceedings in Mathematics & Statistics ed. by N. Bebiano, Applied and Computational Matrix Analysis, vol. 192, (Springer, Berlin, 2017), pp. 37–66Google Scholar
  22. 22.
    J. Horáček, M. Hladík, J. Matějka, Determinants of interval matrices. Electron. J. Linear Algebr. 33, 99–112 (2018)MathSciNetCrossRefGoogle Scholar
  23. 23.
    R.A. Horn, C.R. Johnson, Topics in Matrix Analysis (Cambridge University Press, 1991)Google Scholar
  24. 24.
    C.R. Johnson, R.L. Smith, Intervals of inverse M-matrices. Reliab. Comput. 8(3), 239–243 (2002)MathSciNetCrossRefGoogle Scholar
  25. 25.
    C.R. Johnson, R.L. Smith, Inverse M-matrices, II. Linear Algebr. Appl. 435(5), 953–983 (2011)MathSciNetCrossRefGoogle Scholar
  26. 26.
    O. Kosheleva, V. Kreinovich, G. Mayer, H. Nguyen, Computing the cube of an interval matrix is NP-hard. Proc. ACM Symp. Appl. Comput. 2, 1449–1453 (2005)Google Scholar
  27. 27.
    V. Kreinovich, A. Lakeyev, J. Rohn, P. Kahl, Computational Complexity and Feasibility of Data Processing and Interval Computations (Kluwer, Dordrecht, 1998)CrossRefGoogle Scholar
  28. 28.
    J. Kuttler, A fourth-order finite-difference approximation for the fixed membrane eigenproblem. Math. Comput. 25(114), 237–256 (1971)MathSciNetCrossRefGoogle Scholar
  29. 29.
    G. Mayer, Three short descriptions of the symmetric and of the skew-symmetric solution set. Linear Algebr. Appl. 475, 73–79 (2015)MathSciNetCrossRefGoogle Scholar
  30. 30.
    D.N. Mohsenizadeh, L.H. Keel, S.P. Bhattacharyya, An extremal result for unknown interval linear systems. IFAC Proc. Vol. 47(3), 6502–6507 (2014)CrossRefGoogle Scholar
  31. 31.
    A. Neumaier, Interval Methods for Systems of Equations (Cambridge University Press, Cambridge, 1990)zbMATHGoogle Scholar
  32. 32.
    A. Neumaier, A simple derivation of the Hansen–Bliek–Rohn–Ning–Kearfott enclosure for linear interval equations. Reliab. Comput. 5(2), 131–136 (1999)MathSciNetCrossRefGoogle Scholar
  33. 33.
    S. Ning, R.B. Kearfott, A comparison of some methods for solving linear interval equations. SIAM J. Numer. Anal. 34(4), 1289–1305 (1997)MathSciNetCrossRefGoogle Scholar
  34. 34.
    J.M. Peña, A class of \(P\)-matrices with applications to the localization of the eigenvalues of a real matrix. SIAM J. Matrix Anal. Appl. 22(4), 1027–1037 (2001)MathSciNetCrossRefGoogle Scholar
  35. 35.
    S. Poljak, J. Rohn, Checking robust nonsingularity is NP-hard. Math. Control Signals Syst. 6(1), 1–9 (1993)MathSciNetCrossRefGoogle Scholar
  36. 36.
    E.D. Popova, Explicit characterization of a class of parametric solution sets. Comptes Rendus de L’Academie Bulg. des Sci. 62(10), 1207–1216 (2009)MathSciNetzbMATHGoogle Scholar
  37. 37.
    J. Rohn, Checking positive definiteness or stability of symmetric interval matrices is NP-hard. Comment. Math. Univ. Carol. 35(4), 795–797 (1994)MathSciNetzbMATHGoogle Scholar
  38. 38.
    J. Rohn, Positive definiteness and stability of interval matrices. SIAM J. Matrix Anal. Appl. 15(1), 175–184 (1994)MathSciNetCrossRefGoogle Scholar
  39. 39.
    J. Rohn, Computing the norm \(\Vert A\Vert _{\infty,1}\) is NP-hard. Linear Multilinear Algebr. 47(3), 195–204 (2000)MathSciNetCrossRefGoogle Scholar
  40. 40.
    J. Rohn, R. Farhadsefat, Inverse interval matrix: a survey. Electron. J. Linear Algebr. 22, 704–719 (2011)MathSciNetzbMATHGoogle Scholar
  41. 41.
    S.M. Rump, On P-matrices. Linear Algebr. Appl. 363, 237–250 (2003)CrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2020

Authors and Affiliations

  1. 1.Department of Applied MathematicsCharles University, Faculty of Mathematics and PhysicsPragueCzech Republic

Personalised recommendations